Iowa, 2010

Flash Flooding and Flooding in Iowa, June 15 to 16, 2010

June 15 to 16, 2010 · NWS DMX · 16 events in 6 counties and zones

A nearly stationary front was located across southeast Iowa. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$845,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary front was located across southeast Iowa. A strong upper level low pressure system lifted northeast across the central U.S. An area of thunderstorms developed along the front and trained northeast across southeast Iowa. They produced heavy rainfall with 2 to 4 inches of rain common during a few hours time. The ground was saturated from previous rains, so much of the rain that fell ran off quickly. Flash flooding occurred in several counties. Road closures occurred in Monroe, Appanoose, Wapello, and Monroe Counties. Some road washouts were also reported. The flash flooding transitioned to general flooding in Monroe and Appanoose Counties with numerous roads remaining closed due to high water. Heavy rain of 3 inches in just a couple of hours resulted in ponding of water 3 feet deep in the town of Charition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:23 AM CST, 37 minutes earlier.

Area forecast discussion, Jun 15, 5:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
623 AM CDT TUE JUN 15 2010

.UPDATE AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
H850 BOUNDARY AND WEAK SFC WAVE CONTINUE OVER THE AREA EARLY THIS
AM. MODELS CONTINUE TO SUGGEST ISENTROPIC LIFT OVER THE BOUNDARY
THIS MORNING WITH THE ACTIVITY GRADUALLY SHIFTING SOUTHEAST DURING
THE AFTERNOON HOURS. HRRR/GFS/NAM ALL SHOW ACTIVITY IN KANSAS AND MO
INCREASING NORTHWARD THROUGH THE MORNING.  DENSE FOG ALSO A PROBLEM
IN THE NORTH...THOUGH COVERAGE IS PATCHY TO AT TIMES WIDESPREAD.
WILL ISSUE A DENSE FOG ADV FOR THE NORTHWEST/WEST UNTIL 8 AM.
SHOWERS AND SCT STORMS WILL BE MOVING IN FROM THE SOUTH AND EXPECT
THE MOVEMENT TO KEEP RAINFALL TOTALS FROM GETTING TOO HIGH. THERE
MAY BE A FEW AREAS THAT NEED WATCHING DURING THE MORNING HOURS.
HIGHS WILL BE HELD BACK A BIT NORTH/NORTHEAST. WILL SEE CLOUDS
DIMINISH BY LATER IN THE AFTERNOON AND SUN TO RETURN MOST AREAS
WEST.

.LONG TERM /TONIGHT THROUGH MONDAY/...
TONIGHT SHOULD BE QUIET WITH RIDGE MOVING OVER THE CWA.  WILL LKLY
SEE SOME PTCHY FOG WITH LIGHT WINDS OVR VERY WET GROUND AND HAVE PUT
IN PTCHY FOR FOR MUCH OF THE CWA.  WAA WED NGT WILL PRODUCE SOME
TSRA OVR NGT WED NGT.  MDLS ARE NOT VERY CONSISTENT WITH EACH OTHER
OR EVEN INTERNALLY FOR THE SYS COMING THRU ON THU.  WENT MOSTLY WITH
TIMING OFF THE GFS AND THE THERMAL FIELDS...THOUGH PCPN FIELDS NOT
MAKING A LOT SENSE CONCEPTUALLY.  EXPECT TO SEE SOME REMAINING TSRA
OVR THE NERN ZNS IN THE MRNG...WITH A GOOD PART OF THE DAY RAIN
FREE.  DECENT CAPE VALUES BCMG UNCAPPED BY AFTN SHOULD ALLOW FOR
DECENT CONVECTION ALNG AND AHEAD OF CDFNT.  EXPECT TO SEE FNT HAVING
A HARD TIME GETTING TOO FAR SOUTH WITH UPR RDG TRYING TO BCM
ESTABLISHED OVR THE CENTRAL U.S. AND UPPER LOW LIFTING WELL AWAY FRM
THE CONUS.  THE UPCOMING WEEKEND IS LKLY TO BECOME ACTIVE ONCE AGAIN
WITH SWLY FLOW SETTING UP AND FNTL BNDRY HOLDING ACRS THE CENTRAL
U.S.

&&

.AVIATION...
15/12Z...WEAK BOUNDARY REMAINS OVER THE AREA WITH UPPER LEVEL LOW
EXPECTED TO TRACK EAST TODAY. AS H850 TRANSPORT REMAINS SOUTHERLY
TODAY SHOWERS AND THUNDERSTORMS WILL INCREASE SOUTHEAST HALF OF
AREA. VSBYS WILL IMPROVE THIS AFTERNOON...BUT REMAIN VLIFR THROUGH
13Z AND THEN MVFR PRIOR TO VFR AFT 15Z. LOWS PULLS OUT BY 20Z AND
CIGS SHOULD IMPROVE TO VFR MOST AREAS. BR AND FG AGAIN POSSIBLE AFT
16/04Z BUT WILL LET NEXT PACKAGE HANDLE TIMING AND COVERAGE OF
EXPECTED CONDITIONS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 8 AM CDT THIS MORNING FOR
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-GUTHRIE-HAMILTON-
HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-STORY-WEBSTER-
WINNEBAGO-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...MS JUN 10
AVIATION...REV
Hazardous weather outlook, Jun 15, 4:10 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CDT TUE JUN 15 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
510 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE AREA THIS
MORNING...AND EAST OF A MASON CITY TO LAMONI LINE THIS AFTERNOON.
SEVERE WEATHER IS NOT LIKELY...BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO
SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE
INTERMITTENTLY THROUGH THE WEEKEND. SOME OF THE STORMS MAY BE
SEVERE LATE WEDNESDAY NIGHT INTO EARLY THURSDAY OVER NORTHWEST
IOWA...AND THURSDAY AND THURSDAY NIGHT OVER THE ENTIRE STATE WITH
HIGH WINDS AND HAIL THE PRIMARY THREAT. AT THIS TIME IT IS TOO
EARLY TO DETERMINE THE EXACT LOCATION AND EXTENT OF SEVERE WEATHER
FRIDAY INTO THE WEEKEND...THOUGH SEVERE WEATHER IS POSSIBLE AS IS
HEAVY RAINFALL.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO
SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME...ESPECIALLY
THURSDAY AFTERNOON AND EVENING.

The radar

The Des Moines radar (KDMX), 114 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 4 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Poweshiek

When
June 15, 6:00 AM CST to 10:47 AM CST
Where
Poweshiek County, 2.58 mi E of Deep River
Reported by
Trained Spotter
Coordinates
41.580, -92.370

Rainfall total since 0600 CST.

Heavy Rain, Monroe

When
June 15, 7:15 AM CST to 9:00 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Rainfall of 2.4 inches occurred with 2.1 inches falling between 0715 and 0900 CST.

Flash Flood, Monroe

When
June 15, 8:54 AM CST to 2:00 PM CST
Where
Monroe County, 0.52 mi E of Albia to 0.8 mi NNW of Albia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.030, -92.810

Major street flooding in Albia as Highway 5 was impassable due to water running under the railroad overpass in the northern part of town.

Flash Flood, Appanoose

When
June 15, 9:00 AM CST to 2:00 PM CST
Where
Appanoose County, 1.25 mi ENE of Garfield to 0.65 mi SE of Griffinsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
40.780, -92.980

Several roads were flooded near Mystic due to flash flooding. Roads included 472nd Street, 163rd Street, and 160th Street.

Flash Flood, Appanoose

When
June 15, 9:15 AM CST to 2:00 PM CST
Where
Appanoose County, 0.52 mi W of Mystic to 1.33 mi NW of Mystic
Cause
Heavy Rain
Property damage
$100,000
Reported by
Post Office
Coordinates
40.780, -92.940

Water running over numerous streets in town. Estimated 6-8 inches depth in several areas including west Main Street, Low Road, Spring Street, and Lodwick Street.

Flash Flood, Wapello

When
June 15, 9:15 AM CST to 2:00 PM CST
Where
Wapello County, 0.69 mi S of Eddyville to 1.87 mi ESE of Eddyville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.160, -92.630

Water over the Highway 63 exit number 53 on the southeast edge of Eddyville.

Flash Flood, Wapello

When
June 15, 9:31 AM CST to 2:00 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa to 2.76 mi ESE of Ottumwa
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

Eight to 10 inches of water on several roadways.

Flash Flood, Wapello

When
June 15, 9:45 AM CST to 2:00 PM CST
Where
Wapello County, 2.32 mi NNW of Ottumwa to 1.56 mi WNW of Dahlonega
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.050, -92.420

Highway 149 and Highland Park Road had water partially covering the roadway.

Flash Flood, Wayne

When
June 15, 9:56 AM CST to 2:00 PM CST
Where
Wayne County, 3.81 mi NE of Harvard to 3.06 mi SW of Promise City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.720, -93.220

Flash flooding was reported along the Jubilee Road southeast of Corydon in Wayne County.

Flash Flood, Monroe

When
June 15, 10:00 AM CST to 2:00 PM CST
Where
Monroe County, 2.81 mi S of Avery to 1.16 mi ESE of Avery
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.030, -92.720

Old Highway 34 was closed to to flash flooding between Albia and Road T61.

Flood, Lucas

When
June 15, 10:00 AM CST to 1:00 PM CST
Where
Lucas County, Chariton to 0.78 mi ENE of Chariton
Cause
Heavy Rain
Property damage
$150,000
Reported by
Newspaper
Coordinates
41.020, -93.320

Water ponding 3 feet deep in Chariton.

Flash Flood, Appanoose

When
June 15, 10:08 AM CST to 2:00 PM CST
Where
Appanoose County, 0.52 mi W of Mystic to 1.41 mi NW of Mystic
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.780, -92.940

South 2nd, 3rd, 4th, 6th, West Main, Powell, Spring, Willow, and Low Road were all under water and closed. Total rainfall since 0600 CST was 2.6 inches.

Flash Flood, Monroe

When
June 15, 11:00 AM CST to 2:00 PM CST
Where
Monroe County, 1.04 mi E of Albia to 5.23 mi WSW of Albia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Numerous gravel roads were covered with water and washed out across the southern two thirds of Monroe County. Rainfall since 0700 CST was 2.98 inches.

Flood, Monroe

When
June 15, 2:10 PM CST to June 16, 8:00 AM CST
Where
Monroe County, 2.81 mi S of Avery to 1.6 mi ESE of Avery
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.030, -92.720

Old Highway 34 closed between Albia and Road T61.

Flood, Appanoose

When
June 15, 2:10 PM CST to June 16, 2:00 PM CST
Where
Appanoose County, 0.52 mi W of Mystic to 1.42 mi WNW of Mystic
Cause
Heavy Rain
Property damage
$10,000
Reported by
Post Office
Coordinates
40.780, -92.940

A couple of roads in town were closed due to flooding.

Flood, Appanoose

When
June 15, 7:49 PM CST to June 16, 2:00 PM CST
Where
Appanoose County, 0.87 mi SW of Darbyville to 1.01 mi E of Darbyville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.810, -92.890

Roads around County Road J29 and 461st Street were closed due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225042, 225041, 225031, 225032, 225033, 225034, 225035, 225036, 225037, 225038, 229481, 225039, 225040, 225047, 225048, 225049.